Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Hölder functions are operator-Hölder


Authors: L. N. Nikol′skaya and Yu. B. Farforovskaya
Translated by: S. Kislyakov
Original publication: Algebra i Analiz, tom 22 (2010), nomer 4.
Journal: St. Petersburg Math. J. 22 (2011), 657-668
MSC (2010): Primary 47A56, 47A60, 47B25
DOI: https://doi.org/10.1090/S1061-0022-2011-01161-6
Published electronically: May 3, 2011
MathSciNet review: 2768964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ and $ B$ be selfadjoint operators in a separable Hilbert space such that $ A-B$ is bounded. If a function $ f$ satisfies the Hölder condition of order $ \alpha$, $ 0<\alpha <1$, i.e., $ \vert f(x)-f(y)\vert\leq L\vert x-y\vert^{\alpha }$, then $ \Vert f(A)-f(B)\Vert\leq CL{\Vert A-B\Vert}^\alpha$, where $ C$ is a constant, specifically, $ C=2^{1-\alpha}+2\pi\sqrt{8}\frac{1}{{(1-2^{\alpha -1})}^2}$. This result is a consequence of a general inequality in which the norm of $ f(A)-f(B)$ is controlled in terms of the continuity modulus of $ f$. Similar results are true for the quasicommutators $ f(A)K-Kf(B)$, where $ K$ is a bounded operator.


References [Enhancements On Off] (What's this?)

  • 1. Yu. B. Farforovskaya, The connection of the Kantorovich-Rubinshtein metric for spectral resolutions of selfadjoint operators with functions of operators, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1968, vyp. 4, 94-97; English transl. in Vestnik Leningrad. Univ. Math. 1 (1974). MR 0238103 (38:6379)
  • 2. A. Aleksandrov and V. Peller, Functions of perturbed operators, C. R. Math. Acad. Sci. Paris 347 (2009), no. 9-10, 483-488. MR 2576894 (2010m:47019)
  • 3. Yu. B. Farforovskaya and L. Nikolskaya, Modulus of continuity of operator functions, Algebra i Analiz 20 (2008), no. 3, 224-242; English transl., St. Petersburg Math. J. 20 (2009), no. 3, 493-506. MR 2454458 (2009i:47047)
  • 4. -, Toeplitz and Hankel matrices as Hadamard-Schur multipliers, Algebra i Analiz 15 (2003), no. 6, 141-160; English transl., St. Petersburg Math. J. 15 (2004), no. 6, 915-928. MR 2044634 (2005a:47050)
  • 5. V. I. Matsaev, A class of completely continuous operators, Dokl. Akad. Nauk SSSR 139 (1961), no. 3, 548-551; English transl. in Soviet Math. Dokl. 2 (1961). MR 0131769 (24:A1617)
  • 6. G. Bennett, Schur multipliers, Duke Math. J. 44 (1977), 603-639. MR 0493490 (58:12490)
  • 7. M. Sh. Birman and M. Z. Solomyak, Double Stieltjes operator integrals, Probl. Mat. Fiz., No. 1, Leningrad. Univ., Leningrad, 1966, pp. 33-67. (Russian) MR 0209872 (35:767b)
  • 8. -, Double operator integrals in a Hilbert space, Integral Equations Operator Theory 47 (2003), no. 2, 131-168. MR 2002663 (2004f:47029)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 47A56, 47A60, 47B25

Retrieve articles in all journals with MSC (2010): 47A56, 47A60, 47B25


Additional Information

L. N. Nikol′skaya
Affiliation: Institut Mathématique de Bordeaux, Université Bordeaux-1, 351 Libération, 33405 Talence, France
Email: andreeva@math.u-bordeaux1.fr

Yu. B. Farforovskaya
Affiliation: Division of Mathematics, M. A. Bonch-Bruevich St. Petersburg University of Telecommunication, Naberezhnaya Moĭki 61, St. Petersburg 191186, Russia
Email: rabk@sut.ru

DOI: https://doi.org/10.1090/S1061-0022-2011-01161-6
Keywords: Operator-Hölder functions, Adamar–Schur multipliers
Received by editor(s): November 15, 2010
Published electronically: May 3, 2011
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society